Georgia, 2012Flash Flood in Georgia, January 23, 2012
January 23, 2012 · NWS FFC · 1 event in 1 county or zone
A strong upper level system moved from the Central Plains toward the Great Lakes, dragging a surface cold front across the Mississippi River Valley. Meanwhile, a cold air damming event was in place across the Mid-Atlantic and Southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system moved from the Central Plains toward the Great Lakes, dragging a surface cold front across the Mississippi River Valley. Meanwhile, a cold air damming event was in place across the Mid-Atlantic and Southeast. The stable air at the surface prevented the development of severe convection, but heavy rain fell across portions of northwest Georgia, resulting in flash flooding conditions along the Lookout Creek in Dade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 23, 6:46 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jan 23, 6:46 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
646 AM EST MON JAN 23 2012
.PREV DISCUSSION... /ISSUED 148 AM EST MON JAN 23 2012/
SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
MODELS IN CLOSE AGREEMENT ON THE CURRENT SYSTEM MOVING ACROSS THE
CWA TODAY AND THE RETURN OF MOISTURE LATE TUESDAY NIGHT. THE
MOISTURE APPEARS TO START OUTRUNNING THE FRONT...ALTHOUGH THE ECMWF
HOLDS MOISTURE CLOSER TO THE FRONT. BY 12Z THE FRONT WILL BE OVER
WESTERN AL WITH THE WEDGE HOLDING FIRMLY IN PLACE OVER NORTH AND
PARTS OF CENTRAL GA. BY 00Z THE FRONT WILL BE MOVING THRU THE
SOUTHEAST QUARTER OF THE CWA AND BY 06Z TUE IT SHOULD BE OUT OF THE
CWA. MODELS ARE ALSO PROGGING THE CONVECTION TO WEAKEN AS IT MOVES
TOWARD GA WITH THE THREAT OF SEVERE WEATHER DIMINISHING. WOULD THINK
THAT IF THE WEDGE HOLDS UNTIL THE COLD FRONT PASSES...THE MOST WE
WOULD SEE WOULD BE BRIEF HEAVY RAIN AND SOME SMALL HAIL. HOWEVER IF
THE WEDGE BREAKS AND DEWPOINTS ARE ABLE TO RECOVER...WE COULD SEE
ISOLATED SEVERE OVER NORTHWEST AND PARTS OF CENTRAL GA EARLY THIS
MORNING. CLIMO WOULD SUGGEST THAT THE WEDGE WILL HOLD BUT WITH THIS
UNCERTAINTY WILL KEEP ISOLATED SEVERE IN THE HWO FOR THIS MORNING.
AS FOR LATER THIS MORNING AND AFTERNOON...CAPES ARE VERY LOW WITH
POSITIVE LIFTED INDEX VALUES. WHILE THUNDERSTORMS ARE
POSSIBLE...THINK THE THREAT OF SEVERE FOR THE REST OF THE DAY IS
PRETTY LOW. DRY AIR SPREADS OVER THE CWA IN THE MID AND UPPER LEVELS
TONIGHT AND TUESDAY GIVING US A BREAK FROM THE PRECIP. HOWEVER AS
THE NEXT SYSTEM DIGS INTO THE SOUTHERN PLAINS THE CWA WILL BE BACK
INTO A SOUTHWEST FLOW AND THERE WILL BE A RETURN OF MOISTURE INTO
THE SOUTHWEST PART OF THE CWA TUESDAY NIGHT AND WILL NEED TO PUT
SOME LOW POPS FOR THAT AREA LATE TUESDAY NIGHT.
TEMPERATURES WILL BE TOUGH AS MIXING WITH THE COLD FRONT AS IT
PASSES COULD PUSH TEMPS UP ACROSS NORTH GEORGIA. AT THIS POINT WILL
GO WITH THE COLDER SIDE OF GUIDANCE FOR TODAY. FOR THE REST OF THE
SHORT TERM WILL GO WITH A MAV/MET BLEND.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
TIMING AND STRENGTH DIFFERENCES CONTINUE TO PLAGUE THE MODELS IN THE
LONG TERM. THE GFS HAS NOW TAKEN THE ROLE OF BEING THE FASTER OF THE
TWO MODELS AND AT THIS POINT IT APPEARS A COMPROMISE ON TIMING WOULD
BE THE BEST FORECAST. BOTH MODELS CONTINUE TO LIFT MOISTURE ACROSS
THE CWA FROM TUESDAY NIGHT INTO WEDNESDAY. THE UPPER SYSTEM DIGS
OVER TEXAS...THEN THE GFS FILLS THE CLOSED LOW AND MOVES IT EAST
BRINGING THE BULK OF THE PRECIP OVER THE CWA THURSDAY AFTERNOON INTO
THURSDAY NIGHT. THE ECMWF DOES NOT FILL THE UPPER LOW AS QUICK AND
THEREFORE ITS EASTWARD PROGRESSION IS MUCH SLOWER. THE ECMWF BRINGS
THE BULK OF MOISTURE OVER THE CWA LATE THURSDAY NIGHT AND FRIDAY. AT
THIS POINT WILL MAINTAIN POPS THURSDAY THROUGH FRIDAY NIGHT WITH THE
HIGHEST POPS THURSDAY NIGHT AS BOTH MODELS ARE SHOWING THIS. THE
WEEKEND IS NOW LOOKING DRY WITH A ZONAL FLOW AND SURFACE HIGH
SITTING OVER THE SOUTHEAST U.S.
17
&&
.AVIATION...
12Z UPDATE...
CONTINUED WIDESPREAD LIFR TO VLIFR CONDITIONS ACROSS THE AREA...
THOUGH SOME IMPROVEMENT IS NOTED AT CSG. THIS TREND WILL CONTINUE
THROUGH THE MORNING THOUGH IFR SHOULD CONTINUE THROUGH MOST OF THE
MORNING. CONVECTION WILL APPROACH THE METRO AREA BY 13Z SO HAVE
PREDOMINANT TSRA AT THAT POINT...BEGINNING 14-16Z FURTHER EAST AND
SOUTH. SHOULD BE CLEAR OF THE METRO AREA AROUND 18Z...AT WHICH
TIME WINDS WILL SHIFT SOUTHWEST. EXPECT CLEARING AFTER 00Z WITH
VFR CONDITIONS BEHIND THE FRONT.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH ON WINDS.
MEDIUM ON CIGS AND VSBY.
HIGH ON OCCURRENCE OF THUNDER...MEDIUM ON TIMING.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 59 41 65 42 / 100 10 5 10
ATLANTA 64 44 65 46 / 100 5 5 10
BLAIRSVILLE 51 36 58 36 / 100 0 5 5
CARTERSVILLE 61 37 61 38 / 100 5 5 10
COLUMBUS 71 47 68 49 / 100 10 5 30
GAINESVILLE 52 41 63 42 / 100 5 5 10
MACON 73 47 69 45 / 70 20 5 10
ROME 64 36 62 36 / 100 0 5 10
PEACHTREE CITY 66 38 65 39 / 100 10 5 20
VIDALIA 74 57 73 49 / 60 30 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 11 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CATOOSA...CHATTOOGA...DADE...FLOYD...
GORDON...HARALSON...HARRIS...HEARD...MURRAY...POLK...TROUP...
WALKER...WHITFIELD.
WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...FANNIN...GILMER...MURRAY...WALKER...
WHITFIELD.
&&
Hazardous weather outlook, Jan 23, 5:47 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 AM EST MON JAN 23 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
547 AM EST MON JAN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING ACROSS NORTHWEST
AND PARTS OF WEST CENTRAL GEORGIA.
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA
TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
THIS FRONT. A FEW STORMS COULD BE SEVERE THIS MORNING ACROSS
NORTHWEST AND PARTS OF WEST CENTRAL GEORGIA...HOWEVER THE SEVERE
THREAT WILL DIMINISH BY AFTERNOON.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE ISOLATED TORNADOES...LARGE HAIL AND
DAMAGING WINDS. THE BEST TIME FOR THE SEVERE STORMS WILL BE
THROUGH NOON IN AN AREA WEST OF A LINE FROM HAMILTON...TO
DOUGLASVILLE...TO CHATSWORTH.
.DISCUSSION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER ALABAMA WILL MOVE
EAST INTO GEORGIA THIS MORNING AND CONTINUE MOVING ACROSS THE
REGION INTO THE AFTERNOON. AS THESE THUNDERSTORMS ENCOUNTER THE
WEDGE OF COOL AIR OVER NORTH GEORGIA...THE THUNDERSTORMS WILL
WEAKEN...HOWEVER A FEW MAY REACH SEVERE LEVELS OVER NORTHWEST AND
WEST CENTRAL GEORGIA THIS MORNING. CAPES ARE FORECAST TO DROP
BELOW 200 THIS AFTERNOON WITH LIFTED INDEX VALUES STAYING ABOVE
ZERO. WHILE THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON...SEVERE
THUNDERSTORMS ARE NOT EXPECTED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY. HAZARDOUS
WEATHER IS NOT EXPECTED ON THE REMAINING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jan 23, 4:08 AM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 AM EST MON JAN 23 2012
GAZ001-002-230945-
408 AM EST MON JAN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN NORTHERN WALKER
AND DADE COUNTIES UNTIL 445 AM EST...
AT 406 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST-SOUTHWEST OF TRENTON...MOVING
NORTHEAST AT 45 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER AND
DADE COUNTIES THROUGH 445 AM EST. PERSONS ON RIDGETOPS MAY SEE WIND
GUSTS OVER 50 MPH. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
RISING FAWN...CLOUDLAND CANYON STATE PARK...NEW ENGLAND...TRENTON
...MORGANVILLE...FAIRVIEW AND LOOKOUT MOUNTAIN.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3499 8526 3495 8526 3473 8556 3495 8561
3498 8561 3499 8560
TIME...MOT...LOC 0906Z 235DEG 36KT 3480 8577Special weather statement, Jan 23, 5:54 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 AM EST MON JAN 23 2012
GAZ011-012-019-020-030-231400-
CHATTOOGA-GORDON-FLOYD-BARTOW-POLK-
554 AM EST MON JAN 23 2012
...DANGEROUS STORM IN EASTERN ALABAMA MOVING TOWARD NORTHWEST
GEORGIA...
...STORM ENVIRONMENT IN GEORGIA SHOULD WEAKEN THIS STORM...
A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES IS
CURRENTLY LOCATED IN ST CLAIR COUNTY ALABAMA. THE STORM IS
EXPECTED TO REMAIN SEVERE WITH TORNADOES POSSIBLE THROUGH 630 AM
EST. WHILE THE WEATHER CONDITIONS IN EASTERN ALABAMA ARE FAVORABLE
FOR TORNADOES...MUCH COLDER AND DRIER AIR REMAINS IN PLACE ACROSS
WESTERN GEORGIA. THIS STORM IS EXPECTED TO WEAKEN WHEN IT
ENCOUNTERS THE COLDER AND DRIER AIR...HOWEVER IT WILL TAKE SOME
TIME FOR THIS TO OCCUR.
PERSONS IN FLOYD AND POLK COUNTY SHOULD MONITOR THIS STORM VERY
CLOSELY! BE PREPARED FOR POSSIBLE WARNINGS AND MOVE TO A SAFE
PLACE IF A WARNING IS ISSUED.
Special weather statement, Jan 23, 6:34 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 AM EST MON JAN 23 2012
GAZ019-030-231215-
634 AM EST MON JAN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN POLK AND FLOYD
COUNTIES UNTIL 715 AM EST...
AT 632 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF ETNA OR 18 MILES WEST
OF CEDARTOWN...MOVING EASTNORTHEAST AT 35 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS POLK AND
FLOYD COUNTIES THROUGH 715 AM EST. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE ESOM HILL...ETNA...CEDARTOWN...CAVE SPRING...ANTIOCH...
FISH CREEK AND LINDALE.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3414 8543 3424 8519 3396 8510 3391 8540
3412 8544
TIME...MOT...LOC 1134Z 250DEG 29KT 3396 8557Special weather statement, Jan 23, 8:04 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
804 AM EST MON JAN 23 2012
GAZ030-031-041-042-231345-
804 AM EST MON JAN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN POLK...
PAULDING...CARROLL AND HARALSON COUNTIES UNTIL 845 AM EST...
AT 801 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALLAPOOSA...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS POLK...
PAULDING...CARROLL AND HARALSON COUNTIES THROUGH 845 AM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE WACO...TALLAPOOSA...
BREMEN...FELTON...BUCHANAN...CEDARTOWN...DRAKETOWN...ANTIOCH...EUBANK
LAKE...UNION...FISH CREEK...VAN WERT...YORKVILLE...BRASWELL AND
ROCKMART.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3408 8522 3407 8487 3379 8493 3364 8532
3368 8536 3386 8538
TIME...MOT...LOC 1304Z 235DEG 44KT 3378 8527Special weather statement, Jan 23, 8:29 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 AM EST MON JAN 23 2012
GAZ052-066-231430-
829 AM EST MON JAN 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN TROUP AND HEARD
COUNTIES UNTIL 930 AM EST...
AT 824 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF WARESVILLE...MOVING
NORTHEAST AT 25 MPH.
ROTATION HAS BEEN NOTED WITH THIS STORM ON DOPPLER RADAR AND TRENDS
ARE BEING MONITORED FOR POSSIBLE UPGRADE TO A TORNADO WARNING.
REGARDLESS...WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES
ACROSS TROUP AND HEARD COUNTIES THROUGH 930 AM EST. SOME LOCATIONS
IN THE PATH OF THE STORM INCLUDE
GLENN...WARESVILLE...FROLONA...TEXAS...WARES
CROSSROADS...HILLCREST...HARRISONVILLE...PLANT WANSLEY...FRANKLIN AND
CENTRALHATCHEE.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3342 8503 3313 8491 3306 8523 3317 8525
3331 8528
TIME...MOT...LOC 1328Z 246DEG 21KT 3311 8550Flash Flood, Dade
- When
- January 23, 9:25 AM EST to 3:15 PM EST
- Where
- Dade County, 1.33 mi ENE of Tatum to 1.38 mi E of Trenton
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.840, -85.500
The water level at a USGS stream gauge exceeded flood stage of 12 feet on the Lookout Creek at Creek Road. Minor flooding also occurred along the creek at Sells Lane in Trenton and Mason Road near Rising Fawn.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, January 23, 20122 deaths · 77 injured · EF3 · 24 events
- Flash Flooding and Hail in Alabama, January 23, 2012$231,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, January 23, 2012$88,000 · 65 kt wind · 7 events
- Winter Storm and Winter Weather in Michigan, January 23, 20123 injured · $20,000 · 11 events
- Damaging Winds in Kentucky, January 23, 2012$15,000 · 60 kt wind · 17 events
- Damaging Wind in Alabama, January 23, 20121 injured · $3,000 · 52 kt wind · 1 event
- Dense Fog in Maryland, January 23, 20128 events
- Winter Weather in Colorado, January 23 to 24, 20127 events
- Winter Storm and Heavy Snow in Alaska, January 23 to 26, 201252 kt wind · 6 events
- Dense Fog in Maryland, January 23 to 24, 20126 events
- Dense Fog in West Virginia, January 23 to 24, 20125 events
- Damaging Winds in Indiana, January 23, 2012$1,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360273.